Alert archive / Montana / High Wind Warnings in 2025
High Wind Warning 21, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Oct 25, 2025, 1:19 PM MDT for Glacier County, Pondera County, Toole County, Montana. It took effect at Oct 26, 2025, 6:00 AM MDT. It was in force for 12 hr. 22 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 25, 2025, 1:19 PM MDT (19:19 UTC)
- In effect from
- Oct 26, 2025, 6:00 AM MDT
- Expired
- Oct 26, 2025, 6:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 26, 10:10 AM MDT | NON-TSTM WND GST 60 | 16 Wsw Cut Bank, MT | Montana mesonet station Mission Lake S. |
| Oct 26, 10:30 AM MDT | NON-TSTM WND GST 57 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Oct 26, 10:45 AM MDT | NON-TSTM WND GST 58 | 14 E Saint Mary, MT | Montana mesonet station Wetzel NE. |
| Oct 26, 10:56 AM MDT | NON-TSTM WND GST 56 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Oct 26, 11:00 AM MDT | NON-TSTM WND GST 62 | 9 Ese East Glacier Park, MT | Montana Mesonet station Dog Gun Lake E. |
| Oct 26, 11:10 AM MDT | NON-TSTM WND GST 60 | 8 Nnw Dupuyer, MT | Montana Mesonet station Dupuyer N. |
| Oct 26, 11:15 AM MDT | NON-TSTM WND GST 55 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Oct 26, 11:30 AM MDT | HIGH SUST WINDS 42 | 16 Wsw Cut Bank, MT | Sustained winds, averaged between 950 AM and 1130 AM, of 42 mph at Montana mesonet station Mission Lake S. |
| Oct 26, 11:30 AM MDT | NON-TSTM WND GST 57 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Oct 26, 11:31 AM MDT | NON-TSTM WND GST 67 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Oct 26, 11:45 AM MDT | NON-TSTM WND GST 57 | 6 Nnw Sunburst, MT | Mesonet station MTSWT Sweetgrass (MT DOT). |
| Oct 26, 11:45 AM MDT | NON-TSTM WND GST 59 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Oct 26, 12:20 PM MDT | NON-TSTM WND GST 68 | 9 Ese East Glacier Park, MT | 68 mph wind gust at Dog Gun Lake MT mesonet site. |
| Oct 26, 12:30 PM MDT | HIGH SUST WINDS 46 | 3 Sw Cut Bank, MT | Sustained winds, averaged over an hour between 1130 and 1230 PM at ASOS station Cut Bank Airport. |
| Oct 26, 12:55 PM MDT | NON-TSTM WND GST 62 | 16 Wsw Cut Bank, MT | 62 mph wind gust at Mission Lake MT mesonet site. |
| Oct 26, 2:00 PM MDT | HIGH SUST WINDS 50 | 2 Se Browning, MT | Browning DOT sensor measured sustained winds, averaged between 1 and 2 PM, of 50 mph. |
| Oct 26, 2:00 PM MDT | NON-TSTM WND GST 69 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Oct 26, 2:00 PM MDT | NON-TSTM WND GST 70 | 10 Ssw Heart Butte, MT | Sustained wind estimated near 50 mph, with gusts near 70 mph. |
| Oct 26, 2:00 PM MDT | NON-TSTM WND GST 70 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Oct 26, 2:21 PM MDT | NON-TSTM WND GST 69 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Oct 26, 2:45 PM MDT | NON-TSTM WND GST 62 | 14 E Saint Mary, MT | 62 mph wind gust at Wetzel MT mesonet site. |
| Oct 26, 3:30 PM MDT | NON-TSTM WND GST 65 | 14 E Saint Mary, MT | 65 mph wind gust at Wetzel MT mesonet. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.3 hours before the alert went out and 423 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2726 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
277 WWUS75 KTFX 251919 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 119 PM MDT Sat Oct 25 2025 MTZ303-261215- /O.UPG.KTFX.HW.A.0019.251026T1200Z-251027T0600Z/ /O.NEW.KTFX.HW.W.0021.251026T1200Z-251027T0300Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Cut Bank, Ethridge, and Santa Rita 119 PM MDT Sat Oct 25 2025 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 9 PM MDT SUNDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...From 6 AM to 9 PM MDT Sunday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ AM
3 follow-up statements
883 WWUS75 KTFX 260836 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 236 AM MDT Sun Oct 26 2025 MTZ303-262345- /O.EXT.KTFX.HW.W.0021.251026T1200Z-251027T0000Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Cut Bank, and Ethridge 236 AM MDT Sun Oct 26 2025 ...HIGH WIND WARNING NOW IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...From 6 AM this morning to 6 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Ludwig
950 WWUS75 KTFX 261536 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 936 AM MDT Sun Oct 26 2025 MTZ303-270000- /O.CON.KTFX.HW.W.0021.000000T0000Z-251027T0000Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Cut Bank, Santa Rita, and Ethridge 936 AM MDT Sun Oct 26 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Southwest winds 35 to 45 mph, with gusts up to 65 mph. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Brusda
499 WWUS75 KTFX 262357 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 557 PM MDT Sun Oct 26 2025 MTZ303-270100- /O.EXP.KTFX.HW.W.0021.000000T0000Z-251027T0000Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Ethridge, and Cut Bank 557 PM MDT Sun Oct 26 2025 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... The threat for high winds has ended. $$ Glinskas
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 25, 11:51 AM MDT, 1 hour 28 minutes earlier. Its key messages:
- Active weekend ahead, especially across Southwestern Montana with gusty winds on Saturday and mountain snow on Sunday.
- Cooler and unsettled start to the work week with breezy winds and mountain snow.
Area forecast discussion, Oct 25, 11:51 AM MDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1151 AM MDT Sat Oct 25 2025 Aviation Section Updated. .KEY MESSAGES... - Active weekend ahead, especially across Southwestern Montana with gusty winds on Saturday and mountain snow on Sunday. - Cooler and unsettled start to the work week with breezy winds and mountain snow. && .UPDATE... /Issued 1006 AM MDT Sat Oct 25 2025/ Southwesterly flow aloft is beginning to increase this morning ahead of an upper level trough moving onshore across the Pacific Northwest. The expectation is for these stronger winds/gusts develop initially at ridgetops and in north south oriented valleys through late morning, spreading to other lower elevation locations from late morning into the afternoon. A few instances of high wind criteria cannot be ruled out today, particularly in typically wind prone locations such as Norris Hill. Given the lack of confidence in these occurrences being persistent or widespread, we will continue to hold off on High Wind Warnings. That said, trends will be monitored for any late changes in thinking. A few showers/virga moving across Southwest Montana today may help mix a few stronger gusts to the surface, which further complicates the situation. A cold front moving across the region this evening and tonight looks to bring a band of precipitation lasting up to an hour or so for any given location, along with a gusty wind shift. The brevity of the snow at/near pass level keeps concerns for persistent winter weather impacts low along and behind the front, hence no Winter Weather Advisories are being considered at this time for the snow. Worth noting about the gusty wind shift is that a small subset (Around 20%) of guidance does feature gusts in excess of 50 mph over the plains. These gusts look to be short lived in nature (Largely less than an hour), should they materialize. Minor updates were made to the forecast through the overnight to account for latest guidance and observational trends. -AM && .DISCUSSION... /Issued 1006 AM MDT Sat Oct 25 2025/ A potent upper level trough moving towards the West Coast will bring strong southwesterly flow aloft to the area today, bringing gusty winds and a few showers to the area, particularly along and south of Interstate 90. Observations early this morning showed winds beginning to increase across Southwestern Montana, particularly in some of the North/South oriented valley locations like Ennis, where gusts were already in excess of 35 mph by 3AM. Expect winds to continue through the day today, and while a few gusts of 50-55 mph are expected, the chances for widespread gusts over 58 mph have decreased a bit, so I have cancelled the High Wind Watch that had previously been in effect for portions of the area. With that said, I could still see a few of the windier spots, like Ennis or Norris Hill seeing a gust or two over 58 mph, but these should be exceptions and not the general rule today. As the upper level trough axis swings through the area late today and overnight, expect winds to shift from southerly/southwesterly to more westerly, which will allow winds to increase along the Rocky Mountain Front and the adjacent plains late Saturday and early Sunday. With some recent model data suggesting that these winds are likely to extend to the Cut Bank area, I have issued a High Wind Watch for Cut Bank and the surrounding area, as the NBM is suggesting a 80-90% chance of winds of 55-60 mph in the area tomorrow. In addition to the winds, a few periods of mountain snow and valley rain are expected with this system, particularly along the Rocky Mountain Front and across Southwestern Montana. While some snow may reach the valley floors towards the end of the event Sunday night and Monday morning, snow accumulations at and below pass level will generally be under an inch or two, and therefore should not be overly impactful. The only exception to this may be 191 through Gallatin Canyon, which could see up to 3 or 4 inches in a few spots. For now, I am going to hold off on issuing any Winter Weather advisories, but I could see the possibility of a Winter Weather Advisory for the Madison and Gallatin Mountains. Upper level ridging will briefly build back into the area Monday through midweek, which will bring warmer temperatures and generally tranquil weather across the area. However, our next weather system will look to move into the area Wednesday night and Thursday, which will bring another period of cooler and wetter weather to the area for the second half of the week. Ludwig && .AVIATION... 25/18Z TAF Period A Pacific cold front will move from west to east across the CWA later this afternoon through this evening. Strong southwest winds will develop ahead of the front, affecting Southwest MT first, then North Central MT tonight. A band of rain/snow will accompany the front, along with gusty winds. An isolated lightning strike is also possible. It will be windy on Sunday, especially over the western portions of North Central MT. Mountains/passes will be obscured across the CWA by clouds/precipitation through the period. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 63 39 52 33 / 10 40 10 20 CTB 58 34 47 28 / 10 30 10 10 HLN 63 35 51 30 / 10 80 30 40 BZN 65 33 50 26 / 10 60 40 60 WYS 52 27 38 20 / 20 90 80 80 DLN 59 29 46 25 / 10 70 30 40 HVR 63 37 56 28 / 10 20 10 10 LWT 64 36 51 29 / 0 20 20 40 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Sunday morning through Sunday evening for Eastern Glacier, Western Toole, and Central Pondera. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Oct 25, 10:21 AM MDT, 2 hours 58 minutes before
Special Weather Statement National Weather Service Great Falls MT 1021 AM MDT Sat Oct 25 2025 MTZ322-324>330-251830- Elkhorn and Boulder Mountains-Missouri Headwaters- Madison River Valley-Gallatin Valley-Northwest Beaverhead County- Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains- Gallatin and Madison County Mountains and Centennial Mountains- Including the cities of Montana City, Clancy, Boulder, Corbin, Wickes, Elk Park Pass, Homestake Pass, Harrison, Three Forks, Willow Creek, Pony, Whitehall, Cameron, Ennis, Jeffers, McAllister, Norris, Bozeman, Gallatin Gateway, Dewey, Wisdom, Wise River, Big Hole Pass, Chief Joseph Pass, Bannack, Dillon, Glen, Waterloo, Monida Pass, Big Sky, West Yellowstone, Targhee Pass, and Raynolds Pass 1021 AM MDT Sat Oct 25 2025 ...Gusty Winds Today... Gusty south to southwest winds will develop through the day today. Winds on the order of 25 to 35 mph, with gusts up to around 55 mph will become increasingly common. Those with outdoor plans or traveling with high profile vehicles should be prepared for the difficult conditions. Winds begin to diminish this evening and tonight.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 3:02 AM MDT | High Wind Watch | TFX | Glacier, Pondera, Toole | 10 hr |
Nearby
High Wind Warnings in Montana, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.